Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 367, NWS Springfield, MO

August 15, 20244 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 15, 2024, 7:48 PM CDT for 4 counties in Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2024, 7:48 PM CDT (00:48 UTC)
Expired
Aug 15, 2024, 8:30 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 6:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2558 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2558 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS53 KSGF 160048
SVRSGF
MOC065-161-169-215-160130-
/O.NEW.KSGF.SV.W.0367.240816T0048Z-240816T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
748 PM CDT Thu Aug 15 2024

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Western Dent County in south central Missouri...
  Northeastern Texas County in south central Missouri...
  Southeastern Pulaski County in central Missouri...
  Southwestern Phelps County in east central Missouri...

* Until 830 PM CDT.

* At 748 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Fort Leonard Wood, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Montauk State Park, Licking, Edgar Springs, Lenox, Beulah, Lecoma,
  Hazelton, Prescott, Lake Spring, Success, and Anutt.

This includes Interstate 44 between mile markers 180 and 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3741 9209 3764 9212 3787 9192 3790 9183
      3781 9168 3748 9161
TIME...MOT...LOC 0048Z 248DEG 26KT 3759 9203 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Camden

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:19 PM CDT, 1 hour 29 minutes earlier. Its key messages:

  • Heat index values reaching 100-110 degrees today. Heat Advisory in effect from 12pm-9pm today.
  • Slight (2 out of 5) risk for severe thunderstorms this afternoon through tonight. Damaging wind and large hail are the main severe weather risks (15% SPC risk), with tornadoes being a lower, but nonzero risk (<=2% SPC risk).
  • 40-70% chance for scattered showers and thunderstorms late Friday into early Saturday, with a marginal risk for severe storms.
Area forecast discussion, Aug 15, 6:19 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
619 PM CDT Thu Aug 15 2024

.KEY MESSAGES...

- Heat index values reaching 100-110 degrees today. Heat
  Advisory in effect from 12pm-9pm today.

- Slight (2 out of 5) risk for severe thunderstorms this
  afternoon through tonight. Damaging wind and large hail are
  the main severe weather risks (15% SPC risk), with tornadoes
  being a lower, but nonzero risk (<=2% SPC risk).

- 40-70% chance for scattered showers and thunderstorms late
  Friday into early Saturday, with a marginal risk for severe
  storms.

&&

.MESOSCALE...
Issued at 300 PM CDT Thu Aug 15 2024

Slight risk for severe thunderstorms this afternoon and tonight:

Between the last update and now, destabilization of the airmass
has been progressing quicker than models anticipated, which is
what we were originally thinking would happen. What's left of
the cold pool has set up an E-W oriented temperature gradient
just south of Springfield (90 F in Branson and 80 F north of
Springfield). Sfc obs do note some weak convergence along this
boundary the extends SW into extreme NE OK and SE KS. Indeed,
some showers are beginning to develop along this weak
convergence line and are beginning to move into our CWA.

With the cold pool and cloud cover slowly eroding, weak
convergence still evident, and temperatures and dewpoints
already almost fully recovered, latest thinking is that isolated
to scattered thunderstorm development will occur along and SE of
I-44 within the 4-7 PM timeframe. Latest CAMs suggest the
higher coverage will still be east of Springfield where MLCAPE
and deep-layer shear are slightly more favorable (3000-4000 J/kg
MLCAPE and 25-35 kts 0-6 km bulk shear). That being said,
thunderstorms will be possible (30-50% chance) along and south
of I-44 as far west as extreme SE KS. After 9 PM or so, the
forecast diverges. The HRRR/RAP increases coverage and training
of storms along the same boundary (along I-44) before the
scattered line drops SE out of our area after 3 AM. Other CAMs
suggest storms in northern MO to grow into a line and drop S
into the area. Either solution, thunderstorm coverage and
chances for much of the area will be highest between 8 PM and 3
AM.

As for hazards, they still remain largely unchanged at this
time. Deep-layer shear at 25-35 kts is still expected to be
marginal, and 0-3 km SRH is low at 50-100 kts. This will
favor mainly multicell clusters with damaging winds up to 60
mph and hail up to quarter size given 6-7 C/km mid-level lapse
rates and a moist layer above an inverted V near-surface
sounding profile. However, any perturbation in this shear could
support a supercell or two (indeed the supercell composite
parameter is at 4-10. Given weak flow producing <25 kts of
storm-relative inflow and HREF model soundings showing high RH
all the way through 600 mb, any supercell will likely be mini.
This will bring a very low risk for tornadoes, especially out
east where dewpoints will be higher and surface winds more S'ly,
as well as the higher possibility for storm-to-storm
interactions.

A flash flooding hazard still exists, generally east of
Springfield. With the line of storms forecasted to be oriented
largely E-W, and shear vectors/mean wind being W'ly, training
storms look increasingly likely, especially if storms do
initiate during the afternoon and last through the night. Even
in shorter periods of training, PWATs in the 1.75-2.00" range
and a deep moist layer will make these storms efficient rainfall
producers. The eastern Ozarks will especially be under the gun
with recent rainfall received there. Many areas east of
Springfield will receive up to an inch of rain under any
thunderstorm. Training storms could give areas of 1-2" of rain
with localized amounts up to 4-6" east of Springfield (30-50%
chance). The 12Z HREF LPMMs have a bullseye over
Texas/Wright/Webster counties, but the highest totals could set
up anywhere east of Springfield.

Trends will continue to be monitored and communicated
accordingly.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 300 PM CDT Thu Aug 15 2024

The outflow-induced cooler air this morning is quickly
overturning to higher temperatures and dewpoints. As such, the
Heat Advisory is continuing, with some obs along and south of
I-44 already at 100-110 F Heat Index values. The advisory will
be allowed to expire at 9 PM. There are areas north of the
advisory that are hitting advisory criteria, but given the
short-fused nature of the advisory, have not issued to the
north. Please just be wary and cautious of heat when outside,
even if not in an advisory. Otherwise, lows will be mild in the
upper 60s to lower 70s tonight.

Highs Friday will also be quite hot in the middle to upper 90s
(higher temperatures toward the MO/KS and MO/AR borders). These
will produce Heat Index values up to just below 105 F, however,
cloud cover from overnight convection is still uncertain, and
therefore a Heat Advisory will not be issued yet. But be aware
again, that temperatures will be hot and humid along our state
borders.

40-70% chance of thunderstorms Friday evening and night:

The cold front forcing storms tonight will stall somewhere
across the area Friday into Saturday. The current WPC forecast
has it sitting along the I-44 corridor. NW'ly flow aloft will be
in place as well. The boundary along with subtle shortwave
energy aloft will be the focus for additional showers and
thunderstorms Friday evening into the overnight hours. With
SBCAPE at 1000-2000 J/kg during the afternoon/evening, scattered
thunderstorm development is possible, but the main focus is
overnight. After 8-10 PM, the right entrance region of a 300 mb
jet streak, nose of a 25-30 kt low-level jet overtop the surface
boundary, 7-8 C/km mid-level lapse rates, and 1000-1500 J/kg of
MUCAPE will support numerous thunderstorms during the overnight
hours across SE KS and extreme SW MO. With these parameters,
isolated instances of 60 mph wind gusts and hail up to the size
of quarters are possible (5% SPC risk). Additionally, shear
vectors and the mean wind will be parallel to the surface
boundary which could promote training of storms, introducing a
marginal flash flooding threat as well.

Lows will be in the middle to upper 60s Friday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 300 PM CDT Thu Aug 15 2024

With the pattern of an amplified ridge to the west and an
amplified trough to the east persisting into the long term,
NW'ly flow will dominate and a NNW-SSE quasi-stationary boundary
will set up to our west. This pattern could bring chances for
more nocturnal showers and thunderstorms with any source of lift
that occurs, whether that be a shortwave rounding the ridge or a
low-level jet overlapping the stationary boundary. These chances
would be highly mesoscale, so long range global models will not
capture precipitation chances well. With that being said, there
are 15-25% chances for showers and thunderstorms Saturday night,
Sunday night, and Tuesday night. Do not be surprised if these
chances increase as medium/short range models start to come into
play.

Other than chances for nocturnal rainfall, the weather will be
quite seasonable and calm in the long term. Highs will be in the
80s (lower 80s toward central MO) with lows in the mid-50s
(eastern Ozarks) to mid-60s (MO/KS border).

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 619 PM CDT Thu Aug 15 2024

Several areas of convection are developing across the region
early this evening, from outflow from overnight convection and
a cold front moving across the region from western Kansas and
Oklahoma into Missouri. The better convection will be across far
southern Missouri and the eastern Ozarks this evening. KBBG
will have the best potential of being affected with the evening
hours convections and could linger into the overnight hours.
Isolated to scattered storms will be possible this evening into
the early overnight hours at the KJLN and KSGF sites but do not
have as high confidence in coverage and chances for those sites.
Any storms that develop will have the potential for gusty winds
and small hail and locally brief heavy rainfall lowering flight
categories briefly.

Additional storm chances will return Friday evening and night
just after this TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ097-101.
MO...Heat Advisory until 9 PM CDT this evening for MOZ077-079>082-
     088>097-101>106.

&&

MESOSCALE...Price
SHORT TERM...Price
LONG TERM...Price
AVIATION...Wise
Hazardous weather outlook, Aug 15, 3:32 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
332 PM CDT Thu Aug 15 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
332 PM CDT Thu Aug 15 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal tornado risk.
  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Heat Index values will continue to hover in the 100 to 110 range
for much of southwest Missouri and southeast Kansas this afternoon
within a Heat Advisory in effect until 9 PM.

There is a 40-70% chance of showers and thunderstorms this
afternoon and tonight, especially along and SE of the I-44
corridor. Coverage will increase as the night goes on. Severe
thunderstorms with large hail, damaging winds, and a very low risk
of tornadoes are possible with these storms. Heavy rainfall may
lead to isolated flooding, especially in the eastern Ozarks.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat Index values may reach 95 to 105 Friday.

There is a 40 to 70 percent chance of thunderstorms Friday
afternoon into early Saturday. Some of these storms may be strong
to severe. The best coverage will be in extreme southeast Kansas
and extreme southwest Missouri during the overnight hours.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed tonight for southwest Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

In the hours before

Local storm report, Aug 15, 6:42 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
642 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             1 WSW Buffalo           37.64N 93.10W
08/15/2024  M1.00 Inch       Dallas             MO   Emergency Mngr

            2 to 3 inch tree limbs were also downed with
            the storm along with the hail.

&&

EW
Local storm report, Aug 15, 6:43 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
643 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             1 ESE Buffalo           37.64N 93.07W
08/15/2024  E1.00 Inch       Dallas             MO   Public

&&

EW
Local storm report, Aug 15, 7:29 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
729 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     Hail             Decaturville            37.91N 92.70W
08/15/2024  M1.75 Inch       Camden             MO   Public

&&

EW
Local storm report, Aug 15, 7:47 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Springfield MO
747 PM CDT Thu Aug 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Hail             3 N Roby                37.56N 92.14W
08/15/2024  E0.88 Inch       Texas              MO   Trained Spotter

&&

EW

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:11 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright49 min
Aug 15, 7:52 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright53 min
Aug 15, 7:58 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence47 min
Aug 15, 8:16 PM CDTAreal Flood AdvisorySGFLaclede, Wright81 min
Aug 15, 8:22 PM CDTSevere Thunderstorm WarningSGFTexas, Wright53 min
Aug 15, 8:40 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster65 min
Aug 15, 9:15 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas, Webster, Wright45 min
Aug 15, 9:34 PM CDTSevere Thunderstorm WarningSGFWebster, Wright41 min
Aug 15, 9:37 PM CDTFlash Flood WarningSGFLaclede, Texas, Wright6 hr
Aug 15, 11:04 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon41 min
Aug 16, 1:27 AM CDTAreal Flood WarningSGFDouglas, Howell, Laclede, Pulaski, Texas, Wright15 hr
Aug 16, 1:38 AM CDTFlash Flood WarningSGFWebster6 hr
Aug 16, 2:19 AM CDTFlash Flood Warning Considerable damage threatSGFTexas, Wright6 hr
Aug 16, 10:18 AM CDTAreal Flood WarningSGFDouglas, Ozark6 hr
Aug 16, 2:31 PM CDTRiver Flood WarningSGFShannon5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.